Why am I breaking out in hives?
I am a 58 year old professional stitching woman. I do not have any known allergies, yet at random times I break out in hives. My physician has given me a steriod which usually makes them go away, but I would like to know of the root cause behind this problem. This has never happened before in my life, and I cannot think of anything out of the ordinary that I do or have been exposed to. Thank you
Hives (also known as 'urticaria') are a common sensitivity reaction of the skin that is often associated with viral infections, food allergies, and other acute conditions. However, for some people, hives persist for longer than 6 weeks, at which point the condition is called chronic urticaria. Chronic urticaria can be quite distressing, but fortunately most cases do slowly resolve on their own over a period of months to years. In more than 80% of cases, no cause is ever identified; however it is still important to rule out a serious underlying medical condition. Generally, this involves your primary care doctor drawing a series of blood tests and perhaps also recommending a biopsy of one of the hives. If these tests are negative, then you can focus on treating the symptoms. Many people find that avoiding medications like naprosyn and ibuprofen is helping, as is avoiding alcohol. Other than these associations, dietary changes are rarely helpful, as chronic urticaria is not typically caused by food exposures. Various antihistamine medications are usually quite helpful in controlling symptoms, as are occasional steroids, as your physician has already prescribed for you once. Start by discussing your concerns with your primary care doctor to see if further workup is needed.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.